Alert archive / Michigan / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 91, NWS Detroit, MI

June 27, 2008Bay County, Saginaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 27, 2008, 3:22 PM EDT for Bay County, Saginaw County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2008, 3:22 PM EDT (19:22 UTC)
Expired
Jun 27, 2008, 4:15 PM EDT
In force
53 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon

Counties Bay County, MI, Saginaw County, MI

The radar

The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:18 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 27, 2:18 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
218 PM EDT FRI JUN 27 2008

.AVIATION...

MOVED TIMING OF CONVECTION FORWARD A COUPLE OF HOURS FOR THIS
AFTERNOON. STILL EXPECTING COVERAGE TO REMAIN LIMITED UNTIL LATE
AFTERNOON AND EVENING. INITIATION IS UNDERWAY AT VARIOUS LOCATIONS
ACROSS THE CWA. EXPECT VFR CONDITIONS INTO THE EVENING HOURS
BEFORE LARGER SUPPORT FOR PRECIPITATION MOVES IN. WITH THE
INCREASED MOISTURE OVERNIGHT MVFR CEILINGS WILL GIVE WAY TO IFR
VISIBILITIES/CEILINGS IN MORE INTENSE ACTIVITY. WITH THE EXPECTED
RAINFALL AND SATURATED COLUMN...SHOULD SEE LOWERED VISIBILITIES
DUE TO BR. THE LOWERED VISIBILITIES WILL BE LESS DENSE WITH AN
INCREASE IN SURFACE WINDSPEEDS (VEERING WESTERLY WITH TIME).

&&

.PREV DISCUSSION...ISSUED 1214 PM EDT FRI JUN 27 2008

UPDATE...

NO SUBSTANTIAL CHANGES FROM THE PACKAGE ISSUED EARLIER...SENT OUT
AN UPDATED ZONE FORECAST TO CLEAN UP TIMING. SOUTHEASTERN MICHIGAN
WILL CONTINUE TO EXPERIENCE SHORTWAVE RIDGING...SEEN WITH
ANTICYCLONIC FLOW IN THE LATEST WV IMAGERY. ASSOCIATED AVA IS
EXPECTED TO KEEP CONVECTION AT BAY THE MAJORITY OF THE AFTERNOON
AND LIMIT THE OVERALL COVERAGE DESPITE DEVELOPING WEAK/NIL
CAPPING. CONVECTION IS EXPECTED WITHIN THE HEFTY THETA E SURGE
THAT IS BEGINNING TO FLOOD SOUTH CENTRAL LOWER MICHIGAN (CU
FIELD). A MODIFIED 12Z SOUNDING OF MID 80S OVER UPPER 60S WOULD
SUGGEST OVER 2500J/KG OF SBCAPE...BUT THE ADVECTION OF A LATENT
HEATING MAX AT 600MB SHOULD CUT DOWN SIGNIFICANTLY ON MIDLEVEL
LAPSE RATES/CAPE DENSITIES THIS AFTERNOON/EVENING. A SLIGHT
CHANCE FOR SEVERE WEATHER WILL EXIST THIS AFTERNOON AND EVENING
WITH DAMAGING WIND GUSTS THE MAIN THREAT IN ANY DOWNBURST FROM THE
PULSE CONVECTION.

PREV DISCUSSION...ISSUED 408 AM EDT FRI JUN 27 2008

SHORT TERM...TODAY AND TONIGHT

WEAK RIDGING THROUGH THE COLUMN HAS SUPPORTED SUBSIDENCE AND DRY
CONDITIONS THROUGH THE NIGHT AND WILL CONTINUE TO HAVE AN INFLUENCE
ACROSS THE FORECAST AREA DURING THE MORNING HOURS.  A WEAK SHORTWAVE
- EVIDENCED IN THE WV IMAGERY OVER WESTERN WISCONSIN - WILL TRAVERSE
LOWER MICHIGAN DURING THE MIDDAY TIME FRAME.  THIS WAVE IN
COMBINATION WITH INCREASE SOUTHWESTERLY FLOW THROUGH THE LOWEST
10KFT - SUPPORTING ADVECTION OF HIGHER THETA-E AIR INTO THE REGION -
WILL SET THE STAGE FOR FORCING CONVECTIVE DEVELOPMENT THIS AFTERNOON
ALONG THIS ELEVATED MOISTURE BOUNDARY.  AMPLE MID/HIGH LEVEL
MOISTURE FROM UPSTREAM CONVECTION WILL REMAIN PRESENT - TEMPERING
HIGHS SLIGHTLY TODAY COMPARED TO THURSDAY.  STILL EXPECTING SOLID
MID-80S WITH DEWPOINTS IN THE MID-60S HELPING TO SUPPORT HEAT
INDICES AROUND 90F.  THE RESULTANT SURFACE BASED INSTABILITY WILL
BUILD TO ROUGHLY 2KJ/KG WITH 0-1KM MLCAPES A MORE MODEST 500-750
J/KG. DEEP LAYER SHEAR REMAINS QUITE WEAK /< 25KTS/ THROUGH THE DAY
- THEREFORE EXPECTING THE CONVECTIVE MODE TO BE ON THE PULSY SIDE.
WITH LESS INSTABILITY AVAILABLE TODAY...SEVERE POTENTIAL WILL BE
LIMITED.

THUNDERSTORM CHANCES STILL LOOK BETTER THIS EVENING AND CONTINUING
THROUGH THE NIGHT WITH A SECONDARY SURGE IN MOISTURE...STRENGTHENING
LOW-LEVEL JET UPSTREAM AND INCREASING HEIGHT FALLS IN ADVANCE OF A
STRONG UPPER LOW DIGGING INTO MINNESOTA.  BOUNDARY LAYER INSTABILITY
MAINTAINS SOME COMPOSURE WITH TEMPS HOVERING CLOSE TO 70F AND
DEWPOINTS HOVERING IN THE MID/UPPER 60S THROUGH THE NIGHT
FURTHERMORE...DEEP LAYER SHEAR INCREASES WITH TIME - ESPECIALLY IN
THE LOWEST 2KM.  DEPENDING ON THE EVOLUTION OF MESOSCALE FEATURES...
THERE IS AN OPPORTUNITY FOR A CONVECTIVE CLUSTER/COMPLEX TO DEVELOP
IN ADVANCE OF THE COLD FRONT UPSTREAM AND PROPAGATE INTO THE REGION
LATE TONIGHT.  TIME OF DAY WILL HELP WITH MINIMIZE SEVERE POTENTIAL.

LONG TERM...SATURDAY THROUGH THURSDAY

THE FIRST PORTION OF THE LONG TERM WILL BE DOMINATED BY A STRONG
UPPER LEVEL LOW THAT WILL MAKE ITS WAY INTO THE GREAT LAKES REGION
ON SATURDAY. MODELS GENERALLY IN AGREEMENT SHOWING AN ASSOCIATED
SURFACE TROUGH AND INITIAL COLD PUSH LIFTING FROM LAKE MICHIGAN TO
SOUTHEAST MICHIGAN BY 18Z. LINGERING SHOWERS AND A FEW THUNDERSTORMS
WILL LIKELY REMAIN FROM THE OVERNIGHT CONVECTION ACROSS THE NORTH
WITH COVERAGE ACROSS THE SOUTH FILLING IN AS THE TROUGH SWINGS
THROUGH FROM LATE MORNING TO EARLY AFTERNOON. CLOUD COVER FROM
CONVECTION FRIDAY NIGHT COUPLED WITH A LATE MORNING PASSAGE WILL
HELP TO LIMIT INSTABILITY WITH WARM MID LEVELS AHEAD OF THE UPPER
LOW OF -7C AT 500MB. HOWEVER...DEWPOINTS WILL RANGE FROM THE UPPER
60S NORTH TO NEAR 70 SOUTH WHICH WILL STILL SUPPORT 1500-2000 J/KG
OF CAPE. SHEER WILL BE ON THE INCREASE THROUGH THE DAY...WITH 0-6
KM SHEAR INCREASING TO 25-35 KNOTS BY 18Z WARRANTING A SLIGHT
CHANCE OF SEVERE WIND GUSTS WITH THUNDERSTORMS ON SATURDAY. DEEP
MOISTURE WILL ALSO BE IN PLACE WITH PW VALUES AHEAD OF THE TROUGH
ON THE ORDER OF 1.75 INCHES MAKING ANY THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED STREET FLOODING. IT IS TEMPTING
TO REDUCE COVERAGE OF THUNDERSTORMS IN THE WAKE OF THE SURFACE
TROUGH FOR THE LATE AFTERNOON ON SATURDAY...BUT OVERALL LOW
CONFIDENCE IN PATTERN EVOLUTION AND TIMING OVER THE NEXT 48 HOURS
COMBINED WITH SIGNIFICANT MID LEVEL HEIGHT FALLS MAKE IT
REASONABLE TO HOLD ONTO THE HIGH POPS THROUGH THE PERIOD AND ALLOW
REFINEMENT AS WE APPROACH IN TIME.

SCATTERED COVERAGE OF THUNDERSTORMS IS EXPECTED TOWARDS THE TRI-
CITIES SATURDAY EVENING AS THE MID-LEVEL FRONT ARRIVES WITH 500MB
TEMPS FALLING TO -15C. SEVERAL SURFACE TROUGHS WILL BE PRESENT
OVER THE REGION THROUGH THE WEEKEND WHICH WILL ALSO ACT AS A FOCUS
FOR SHOWERS AND THUNDERSTORMS. ANOTHER OF THESE TROUGHS APPEARS TO
ARRIVE SATURDAY EVENING AND HAVE RAISED POPS SLIGHTLY ACROSS THE
NORTH AND WILL ALSO EXTEND A LOW CHANCE THROUGH THE OVERNIGHT
HOURS AS THE UPPER LOW SLOWLY TRACKS EAST. COVERAGE OF
THUNDERSTORMS WILL INCREASE AGAIN ON SUNDAY AS WE DESTABILIZE
DURING THE AFTERNOON. THUNDERSTORMS BOTH SATURDAY NIGHT AND SUNDAY
WILL BE CAPABLE OF PRODUCING ISOLATED MARGINALLY SEVERE SIZE HAIL
AS WET BULB ZERO HEIGHTS FALL TO BETWEEN 8500-9500 FEET.

WILL LEAVE GOING FORECAST LARGELY UNCHANGED FOR EARLY NEXT WEEK WITH
ANOTHER CHANCE OF THUNDERSTORMS ON MONDAY AND A DRY FORECAST ON
TUESDAY. MOST LONG RANGE MODELS INDICATE THE UPPER TROUGH AXIS
WILL BE EAST OF THE AREA ON TUESDAY WITH RISING HEIGHTS OVERHEAD
BUT THE 00Z GFS SUGGEST ANOTHER REINFORCING SHORTWAVE WILL SLIDE
SOUTH INTO THE TROUGH WITH ISOLATED THUNDERSTORMS POSSIBLE. GIVEN
INITIALIZATION TROUBLES FROM ONGOING CONVECTION...WILL KEEP
TUESDAY DRY AND MONITOR MODEL TRENDS. HAVE ALSO GONE SEVERAL
DEGREES ABOVE MEX GUIDANCE ON MONDAY AND TUESDAY WITH MANY ENSEMBLE
MEMBERS AND THE ECMWF SUPPORTING TEMPERATURES IN THE LOW TO MID
70S.

MARINE...

EAST-SOUTHEASTERLY FLOW IS EXPECTED TO DEVELOP OVER LAKE HURON
FRIDAY AND VEER TO THE SOUTH BY SATURDAY IN ADVANCE OF A STRONG COLD
FRONT. WINDS IN ADVANCE OF THIS FRONT ARE EXPECTED TO REMAIN AT OR
BELOW 20 KNOTS THROUGH SATURDAY. THE EXCEPTION WILL BE NEAR ANY
STRONG THUNDERSTORMS THAT DEVELOP. THE NEAR SURFACE MOISTURE WILL
CONTRIBUTE TO SOME FOG OVER THE COLDER OPEN WATERS OF LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....CB
UPDATE.......CB
SHORT TERM...MANN
LONG TERM....KEC
MARINE.......MANN

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 27, 4:26 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
426 AM EDT FRI JUN 27 2008

MIZ047>049-053>055-060>063-068>070-075-076-082-083-281000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
426 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THUNDERSTORMS
ARE LIKELY TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER...ESPECIALLY OVERNIGHT...WITH WIND GUSTS TO 60 MPH BEING
THE MAIN THREAT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO
THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED
WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS..SOME OF WHICH MAY BE SEVERE...ARE LIKELY SATURDAY
AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN
CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM
PROLONGS THE UNSETTLED CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-281000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
426 AM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THUNDERSTORMS
ARE LIKELY TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE
WEATHER...ESPECIALLY OVERNIGHT...WITH WIND GUSTS TO 60 MPH BEING
THE MAIN THREAT. A DEEPENING LOW PRESSURE SYSTEM WILL TRACK INTO
THE NORTHERN GREAT LAKES FOCUSING THUNDERSTORMS ALONG AN ELEVATED
WARM FRONTAL STRUCTURE SLOWLY ADVANCING ACROSS THE REGION. AREAS
OF FOG MAY ALSO DEVELOP AS WARM/MOIST AIR MOVES OUT ONTO THE
COLDER LAKE WATER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS..SOME OF WHICH MAY BE SEVERE...ARE LIKELY SATURDAY
AS A STRONG COLD FRONT SWEEPS ACROSS THE AREA. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL THEN
CONTINUE THROUGH MONDAY AS A PERSISTENT UPPER-LOW PRESSURE SYSTEM
PROLONGS THE UNSETTLED CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MANN

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:38 PM EDTSpecial Marine WarningDTX67 min
Jun 27, 3:59 PM EDTSevere Thunderstorm WarningDTXTuscola69 min
Jun 27, 4:13 PM EDTTornado WarningDTXSaginaw, Tuscola54 min
Jun 27, 4:20 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac70 min
Jun 27, 4:50 PM EDTSpecial Marine WarningDTX99 min
Jun 27, 5:30 PM EDTSevere Thunderstorm WarningDTXSaint Clair55 min
Jun 27, 5:52 PM EDTSevere Thunderstorm WarningDTXLapeer, Sanilac53 min
Jun 27, 6:47 PM EDTSevere Thunderstorm WarningDTXSanilac55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.